Diagnosis

Tests and procedures used to diagnose Stevens-Johnson syndrome include:

  • A review of your medical history and a physical exam. Health care providers often can identify Stevens-Johnson syndrome based on your medical history, including a review of your current and recently stopped medications, and a physical exam.
  • Skin biopsy. To confirm the diagnosis, and rule out other possible causes, your health care provider removes a sample of skin for laboratory testing (biopsy).
  • Culture. To rule out an infection, your health care provider takes a sample of skin, tissue or fluid for laboratory testing (culture).
  • Imaging. Depending on your symptoms, your health care provider may have you undergo an imaging such as a chest X-ray to check for pneumonia.
  • Blood tests. These are used to confirm infection or other possible causes.

More Information

Treatment

Treating Stevens-Johnson syndrome requires hospitalization, possibly in an intensive care unit or a burn unit.

Stopping nonessential medications

The first and most important step in treating Stevens-Johnson syndrome is to stop taking any medications that may be causing it. If you're taking more than one drug, it may be hard to tell which drug is causing the problem. So your health care provider may have you stop taking all nonessential medications.

Supportive care

Supportive care you're likely to receive while in the hospital includes:

  • Fluid replacement and nutrition. Because skin loss can result in significant loss of fluid from your body, replacing fluids is an important part of treatment. You may receive fluids and nutrients through a tube inserted in the nose and guided to the stomach (nasogastric tube).
  • Wound care. Cool, wet compresses might help soothe blisters while they heal. Your health care team may gently remove dead skin and put petroleum jelly (Vaseline) or a medicated dressing over affected areas.
  • Eye care. You may also need care from an eye specialist (ophthalmologist).

Medications

Medications used in the treatment of Stevens-Johnson syndrome include:

  • Pain medication to reduce discomfort.
  • Medication to reduce inflammation of the eyes and mucous membranes (topical steroids).
  • Antibiotics to control infection, when needed.
  • Other oral or injected (systemic) medications, such as corticosteroids and intravenous immune globulin. Studies show that the drugs cyclosporine (Neoral, Sandimmune) and etanercept (Enbrel) are helpful in treating this disease.

If the underlying cause of Stevens-Johnson syndrome can be eliminated and the skin reaction stopped, new skin may begin to grow within several days. In severe cases, full recovery may take several months.

Lifestyle and home remedies

If you have had Stevens-Johnson syndrome, be sure to:

  • Know what caused your reaction. If your condition was caused by a medication, learn its name and that of others like it. Avoid them.
  • Inform your health care providers. Tell all your health care providers that you have a history of Stevens-Johnson syndrome. If the reaction was caused by a medication, tell them which one.
  • Wear a medical information bracelet or necklace. Have information about your condition and what caused it inscribed on a medical information bracelet or necklace. Always wear it.

Preparing for your appointment

Stevens-Johnson syndrome is an emergency medical condition. If you have signs and symptoms, call 911 or emergency medical help, or go to an emergency room immediately.

If you have time before you go:

  • Put in a bag all the medications you've taken in the last three weeks, including prescription and nonprescription drugs. Take the bag with you, as it may help your health care provider figure out what triggered your condition.
  • Ask a family member or a friend to come along. You may want to share relevant health information about yourself with your companion, so this person can help you when you talk with your health care provider.

Questions your health care provider may ask include:

  • Have you had a flu-like illness recently?
  • What other medical conditions do you have?
  • What medications have you taken in the last three weeks?

While you're in the hospital, you'll likely have questions for your health care provider. It might help to keep a list of questions you have, such as:

  • What caused my condition?
  • How do I keep from having this reaction again?
  • What restrictions do I need to follow?
  • I have other medical conditions. How do I manage them together?
  • How long will it take my skin to heal?
  • Am I likely to have any permanent damage?
April 30, 2022
  1. AskMayoExpert. Drug eruption. Mayo Clinic; 2019.
  2. AskMayoExpert. Nonimmunoglobulin e-mediated (non-IgE) drug sensitivity. Mayo Clinic; 2019.
  3. High WA. Stevens-Johnson syndrome and toxic epidermal necrolysis: Pathogenesis, clinical manifestations, and diagnosis. https://www.uptodate.com/contents/search. Accessed Feb. 4, 2020.
  4. High WA. Stevens-Johnson syndrome and toxic epidermal necrolysis: Management, prognosis, and long-term sequelae. https://www.uptodate.com/contents/search. Accessed Feb. 4, 2020.
  5. Darlenski R, et al. Systemic drug reactions with skin involvement: Stevens-Johnson syndrome, toxic epidermal necrolysis, and DRESS. Clinics in Dermatology. 2015; doi.org/10.1016/j.clindermatol.2015.05.005.
  6. Yip VL, et al. HLA genotype and carbamazepine-induced cutaneous adverse drug reactions: A systematic review. Clinical Pharmacology and Therapeutics. 2012;92:757.
  7. Wetter DA, et al. Clinical, etiologic and histopathologic features of Stevens-Johnson syndrome during an 8-year period at Mayo Clinic. Mayo Clinic Proceedings. 2010; doi.org/10.4065/mcp.2009.0379.
  8. Kellerman RD, et al. Stevens-Johnson syndrome and toxic epidermal necrolysis. In: Conn's Current Therapy 2020. Elsevier; 2020. https://www.clinicalkey.com. Accessed Feb. 13, 2020.
  9. Tangamornsuksan W, et al. Relationship between the HLA-B*1502 allele and carbamazepine-induced Stevens-Johnson syndrome and toxic epidermal necrolysis: A systematic review and meta-analysis. JAMA Dermatology. 2013;149:1025.
  10. FDA drug safety communication: FDA warns of rare but serious skin reactions with the pain reliever/fever reducer acetaminophen. U.S. Food and Drug Administration. http://www.fda.gov/drugs/drugsafety/ucm363041.htm. Accessed Jan. 19, 2017.

Related

Associated Procedures

Products & Services